A 'Zombie Drug' That Can Cause Skin Ulcers Is On The Rise In Montreal
It can be especially dangerous when mixed with other substances.
A drug that was originally used to sedate animals is on the rise in Montreal. Montreal Public Health says officials have detected a "significant exposure" to xylazine among people who use drugs. It can be especially dangerous when mixed with other substances.
In the U.S., xylazine "has been linked to an increasing number of overdose deaths nationwide," the country's National Institute on Drug Abuse (part of the National Institutes of Health, NIH) says.
In a fall 2022 analysis of 300 samples, Montreal public health officials detected xylazine in the urine of 5% of drug users. They also found a "strong association" between xylazine and substances such as fentanyl, the synthetic opioid metonitazene, and the even more potent carfentanil, meaning the street drug could be mixed with other ingredients that increase the risk of overdose.
Xylazine is known to slow the user's heart rate and lower their blood pressure, sometimes to "dangerously low levels," the U.S. NIH says. Montreal public health notes users can further exhibit severe drowsiness, "decreased or no response to stimuli" and difficulty breathing, which can escalate to respiratory arrest.
The NIH has also tied "repeated" xylazine use to the appearance of skin ulcers and abscesses.
Its effects have earned it the nickname "zombie drug," though that moniker seems to be most widespread in the media and politics. One street name for xylazine is "tranq."
Public health says to call 911 in case of a suspected overdose. Emergency health professionals may administer naloxone, commonly used to treat cases of opioid overdose.